Due to precautions related to COVID-19, we have expanded our options for remote consultations. Please contact our office to discuss whether a full phone consultation or video conference is appropriate for your situation.

Is it possible to overdose on antidepressants?

It can be virtually impossible to go through life feeling despondent. Still, depression is alarmingly common. In fact, according to the World Health Organization, almost 4% of the population suffers from depression. Among older adults, the number jumps to roughly 6%.

Treating depression can be challenging, as not all options work for everyone. Fortunately, thanks to modern medicine and pharmaceutical innovation, doctors now have a variety of prescription drugs at their disposal. If you take antidepressants, though, you should know about the overdose risk.

Types of antidepressants

Before taking antidepressants, you should determine exactly which type your doctor has prescribed. You also should discuss any other medications you take with your physician. Antidepressants generally fall into four categories. These include the following:

  • Atypical antidepressants
  • Monoamine oxidase inhibitors
  • Selective serotonin reuptake inhibitors
  • Tricyclic antidepressants

Which antidepressants have the greatest overdose risk?

Data from the Mayo Clinic indicates that tricyclic antidepressants carry the greatest risk of fatal overdose. Nevertheless, it is possible to overdose on any form of antidepressant. Your overdose risk, though, is likely to increase when taking antidepressants with other medications, including over-the-counter drugs. If you use recreational substances, you also may have a heightened overdose risk.

How can you protect yourself?

Like with any other medication, it is important to read and understand all possible drug interactions and side effects before taking antidepressants. If you are having an adverse reaction to prescription medication, you should seek immediate medical treatment.

Ultimately, to ensure you remain healthy and safe when taking any antidepressants, your physician must closely monitor both you and the other medications you take.